Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 24, NWS Riverton, WY

August 4, 2000Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 4, 2000, 6:30 PM MDT for Johnson County, Wyoming. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 4, 2000, 6:30 PM MDT (00:30 UTC)
Expired
Aug 4, 2000, 7:15 PM MDT
In force
45 min
Issued by
NWS Riverton, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:40 PM MDTThunderstorm Wind 52 EKaycee, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2000-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2000-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
2518 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS55 KRIW 050030
SVRRIW
WYC019-050115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
630 PM MDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 715 PM MDT

* AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL JOHNSON COUNTY...OR ABOUT 10
  MILES WEST OF SUSSEX...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER SUSSEX 650 PM MDT 
  AND OVER RURAL SOUTHEASTERN JOHNSON COUNTY AROUND 710 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO ONE INCH IN DIAMETER
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD MOVE TO 
A SAFE SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM 
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



LAT...LON 4381 10656 4363 10657 4359 10604 4384 10603

ROSS

WCJIN-WYNE

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:24 PM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 4, 2:24 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
224 PM MDT FRI AUG 4 2000

WV/IR IMAGERY SHOWING WSW FLOW OVER THE CWFA WITH A SHORT WAVE OVER
WESTERN WY. ALSO...SIGNIFICANT MID AND UPPER LEVEL DRYING OVER CA
AND NV. SCT TSTMS NOW OVER NORTHWEST WY. THE 19Z SFC MAP INDICATES A
COOL FRONT ACROSS CENTRAL MT AND A WEAK LOW PRESSURE TROF OVER
EASTERN WY AND A SFC THERMAL RIDGE. HIGHEST DEW POINTS OVER THE BIG
HORN BASIN WITH MID TO UPPER 50S.

UPPER LEVEL WESTERLY FLOW PATTERN OVER THE AREA THEN TURNING WNW
AFTER 05/18Z. FLAT RIDGE AXIS TO THE SOUTH FROM THE SOUTHERN PLAINS
INTO THE SOUTHWEST US. ALSO...SHORT WAVE TROF OVER PACIFIC NW WILL
GET SHEARED OUT ACROSS MT. COOL FRONT WILL MOVE SOUTH ACROSS
EASTERN WY AS LOW PRESSURE DEEPENS OVER THE NORTHERN PLAINS. BEST
7-3H OMEGA IS OVER EASTERN MT AT 05/00Z THEN VALUES ARE WEAK
THROUGH SUN. BEST INSTABILITY ON SAT WILL BE ACROSS NORTHERN WY
NORTH INTO MT. INSTABILITY IS EVEN LESS ON SUN. WILL GO WITH SCT
POPS WEST AND NORTH FOR TONIGHT AND THEN MAINLY ISOLD POPS SAT AND
SUN...HOWEVER WILL GO WITH DRY FORECAST WEST ON SUN.

NO CHANGES TO THE EXTENDED FORECAST.

.RIW...NONE.

MC

In the hours before

Special weather statement, Aug 4, 3:40 PM MDT, 2 hours 50 minutes before
WYZ001-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
340 PM MDT FRI AUG 4 2000

...THUNDERSTORMS MOVING OVER YELLOWSTONE NATIONAL PARK...

AT 335 PM DOPPLER RADAR INDICATED THUNDERSTORMS OVER YELLOWSTONE
NATIONAL PARK.  ONE STORM WAS LOCATED JUST EAST OF OLD
FAITHFUL.  OTHER WEAKER STORMS WERE MOVING THROUGHOUT THE PARK. THE
STORMS WERE ALL MOVING TO THE NORTHEAST AT 30 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING HEAVY RAIN...GUSTY WINDS...SMALL HAIL...AND
CLOUD TO GROUND LIGHTNING. SEEK SHELTER IF THESE STORMS APPROACH YOUR
AREA.

WCJIN-WYNW
TWB
Special weather statement, Aug 4, 4:30 PM MDT, 2 hours before
WYZ013-042330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
430 PM MDT FRI AUG 4 2000

...THUNDERSTORMS OVER THE WIND RIVER BASIN...

AT 425 PM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
THE WIND RIVER BASIN.  ONE STORM WAS LOCATED 5 MILES EAST OF
FORT WASHAKIE.  ANOTHER STORM WAS LOCATED 18 MILES WEST OF
KINNEAR. THESE STORMS WERE MOVING TO THE EAST AT 30 MPH. THESE
STORMS ARE CAPABLE OF PRODUCING HEAVY RAIN...GUSTY WINDS IN EXCESS
OF 40 MPH...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING.  SEEK SHELTER
IF THESE STORMS APPROACH YOUR AREA.

WCJIN-WYNW
TWB
Special weather statement, Aug 4, 4:42 PM MDT, 1 hour 48 minutes before
WYZ009-042345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
442 PM MDT FRI AUG 4 2000

...THUNDERSTORMS MOVING TOWARDS WASHAKIE COUNTY...

AT 440 PM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
NORTHEAST.  THESE STORMS WILL MOVE TO THE NORTHEAST AT 30 MPH AND
WILL STAY SOUTH OF WORLAND AND TEN SLEEP...HOWEVER...OUTFLOW WINDS
IN EXCESS OF 40 MPH MAY AFFECT THESE TOWNS.  THESE STORMS ARE CAPABLE
OF PRODUCING HEAVlY RAIN...GUSTY WINDS IN EXCESS OF 40 MPH...SMALL
HAIL...AND CLOUD TO GROUND LIGHTNING. SEEK SHELTER IF THESE STORMS
APPROACH YOUR AREA.

WCJIN-WYNW
TWB
Special weather statement, Aug 4, 4:54 PM MDT, 1 hour 36 minutes before
WYZ004-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
454 PM MDT FRI AUG 4 2000

...THUNDERSTORMS MOVING TOWARDS EASTERN PARK COUNTY...

AT 450 PM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING
INTO EASTERN PARK COUNTY.  THESE STORMS ARE MOVING TO THE EAST
AT 30 MPH.  MOST OF THE STORMS WILL STAY TO THE NORTH OF CODY...
HOWEVER...OUTFLOW WINDS IN EXCESS OF 40 MPH ARE LIKELY AROUND CODY.
THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAIN...GUSTY WINDS IN
EXCESS OF 40 MPH...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING.  SEEK
SHELTER IF THESE STORMS APPROACH YOUR AREA.

WCJIN-WYNW
TWB
Special weather statement, Aug 4, 5:24 PM MDT, 1 hour 6 minutes before
WYZ027-028-050130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
524 PM MDT FRI AUG 4 2000

...THUNDERSTORMS MOVING INTO JOHNSON COUNTY...

AT 520 PM DOPPLER RADAR INDICATED THUNDERSTORMS WERE MOVING
OVER THE BIG HORN MOUNTAINS INTO EAST JOHNSON COUNTY. THESE
THUNDERSTORMS MAY BECOME STRONGER AFTER THEY MOVE OVER THE
MOUNTAINS. MOST WILL HAVE SOME RAIN...STRONG WINDS GUSTING TO 45 MPH
AND POSSIBLE SMALL HAIL. THEY WILL ALSO HAVE DANGEROUS CLOUD TO
GROUND LIGHTNING. THESE THUNDERSTORMS WILL CONTINUE UNTIL AROUND 730
PM BEFORE THEY BEGIN TO DECREASE OR MOVE OUT OF THE AREA. PERSONS
SHOULD SEEK SHELTER UNTIL THEY PASS THROUGH THEIR AREAS.

WCJIN-WYNE
DCp
Special weather statement, Aug 4, 6:18 PM MDT, 12 minutes before
WYZ027-028-050130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
618 PM MDT FRI AUG 4 2000

...STRONG THUNDERSTORM WAS MOVING OVER SOUTH JOHNSON COUNTY...

AT 615 PM DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WAS
MOVING THROUGH KAYCEE WITH SMALL HAIL AND HEAVY RAIN. GUSTY WINDS
OF 30 TO 40 MPH ALSO ACCOMPANIED THIS STORM. THE THUNDERSTORM WAS
MOVING EAST AT 25 MPH. THIS STORM WILL WILL ALSO HAVE DANGEROUS
CLOUD TO! GROUND LIGHTNING. THE STORM WILL MOVE THROUGH SUSSEX BY
7 PM. PERSONS SHOULD SEEK SHELTER UNTIL THIS STORM PASSES THROUGH
THEIR AREA.

WCJIN-WYNE
DC

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.